New York, 2023Damaging Wind in New York, July 25, 2023
July 25, 2023 · NWS BGM · 1 event in 1 county or zone
A weak disturbance moved through Central New York and kicked off isolated thunderstorms. Due to clearing of skies and daytime heating, the environment became unstable enough to support one severe thunderstorm in Sullivan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance moved through Central New York and kicked off isolated thunderstorms. Due to clearing of skies and daytime heating, the environment became unstable enough to support one severe thunderstorm in Sullivan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 25, 5:44 AM EST, 5 hours 58 minutes earlier.
Area forecast discussion, Jul 25, 5:44 AM EST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
644 AM EDT Tue Jul 25 2023
.SYNOPSIS...
An unsettled weather pattern will bring scattered showers and
thunderstorms most of this week, with the exception being
Wednesday. Hot and humid weather is expected to arrive mid-week,
before a cold front moves through this weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
315 AM Update:
High pressure moves in at the surface today, but a weak
shortwave swings through this afternoon and into this evening.
Overall, the forcing looks weak, but some decent instability
will build through the max heating hours this afternoon and
showers and possibly thunderstorms are expected. With the loss
of daytime heating, shower and thunderstorm activity should
quickly diminish by this evening. Partial clearing is also
expected with more patchy fog possible. Low temperatures are
expected to be in the 60s once again.
Strong warm air advection really starts to pick up on Wednesday
on SW return flow. Showers and thunderstorms are expected to
pop, but no severe thunderstorms are expected at this time as
wind shear will remain light.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
345 AM Update...
This period will be hot and humid with a couple chances for showers
and thunderstorms. A surface low will pass across eastern Great
Lakes and into the region late Wednesday night/early Thursday
morning. Instability will be quite limited during the overnight
hours, though shear will be around 30s kts, so thunderstorms cannot
be ruled out prior to sunrise. Otherwise, it will be just rain
showers until late in the morning. The center of this system will
pass through northern NY as it quickly moves through Thursday,
bringing showers and storms across the region. Mostly cloudy skies
could limit daytime heating and instability, so there is some
uncertainty if conditions will be favorable for stronger storms.
With a strong LLJ, warm cloud depths of 10k+ ft, and PWATs nearing 2
inches, the greatest hazard will be heavy rainfall. By late Thursday
night, this system will exit the region. High pressure with drier
air then moves in, leading to a dry end to the work week.
Currently temperatures are forecasted to reach the upper 80s to low
90s on Thursday. Heat indices will easily be in the 90s in the lower
elevations. Due to showers and cloud cover, there is some
uncertainty with how warm it will be. As heights continue to
increase later in the week, Friday has the potential to be the
warmest day of the month. Highs will be near or exceed 90 across the
region with heat indices possibly exceeding 100. The AC will not
have a chance to rest during the overnight hours as temps will only
fall in the mid 60s to low 70s during the second half of the week.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
345 AM Update...
A weak shortwave within mostly zonal flow will bring another round
of showers and thunderstorms Saturday. Temperatures will remain
warm, but do trend cooler as a frontal boundary will drop south and
bring some relief to the region. Highs will range from upper 70s to
upper 80s, with the warmest temps in the lower elevations across
NEPA. There will be a slight chance for showers and storms Sunday as
a broad upper-level trough passes through. Else, high pressure will
build in and bring dry conditions to finish out the weekend and
start next week. For those that prefer cooler summers, this forecast
period will have the perfect temperatures with highs mostly staying
in the 70s and lows in the 50s and maybe even upper 40s.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Fog will dissipate by mid morning, then mostly VFR conditions
for the remainder of the period.
There is a small chance for some showers and thunderstorms to
again develop Tuesday afternoon, but confidence is too low to
include in the TAFs at this time.
Finally, valley fog will likely develop again late tonight with
restrictions expected at ELM.
Outlook...
Wednesday...Late night/early morning valley fog possible at
KELM; otherwise VFR
Wednesday night through Saturday...Chance of thunderstorms and
associated restrictions, especially by Friday as a front moves
into the area.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...MPK
Hazardous weather outlook, Jul 25, 2:07 AM EST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
307 AM EDT Tue Jul 25 2023
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-260715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
307 AM EDT Tue Jul 25 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Warm and humid conditions are expected from Thursday into Saturday.
Heat index values will likely reach the mid to upper 90s in most
areas, with near 100 possible in the urban corridors. Continue to
monitor for future updates through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 25, 11:22 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1222 PM EDT Tue Jul 25 2023
NYZ062-PAZ048-251645-
Sullivan NY-Pike PA-
1222 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of south central
Sullivan and northeastern Pike Counties through 1245 PM EDT...
At 1222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shohola, or 11 miles northwest of Montague, moving northeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lackawaxen, Shohola, Greeley, Highland Lake, Millrift, Eldred, Glen
Spey, Twin Lakes and Barryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4140 7474 4134 7498 4145 7505 4157 7490
4145 7476 4143 7476 4143 7474
TIME...MOT...LOC 1622Z 243DEG 9KT 4143 7493
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BJGThunderstorm Wind, Sullivan
- When
- July 25, 11:42 AM EST
- Where
- Sullivan County, 0.86 mi NW of Pond Eddy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.438, -74.842
Strong thunderstorm winds knocked down wires onto the roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, July 25, 2023$5.3 million · EF0 · 23 events
- Hail and Damaging Winds in Virginia, July 25, 2023$280,000 · 1 in hail · 16 events
- Heat in Oklahoma, July 25 to 30, 202384 events
- Hail and Damaging Winds in South Dakota, July 25, 2023$32,000 · 1 in hail · 19 events
- Flash Flood in Ohio, July 25, 2023$75,000 · 1 event
- Damaging Winds in Maryland, July 25, 2023$50,000 · 56 kt wind · 4 events
- Wildfire in Colorado, July 25 to 26, 2023$50,000 · 1 event
- Damaging Winds in New York, July 25, 2023$41,000 · 50 kt wind · 3 events
- Excessive Heat in South Dakota, July 25 to 28, 202324 events
- Damaging Winds in Arizona, July 25, 2023$25,000 · 52 kt wind · 2 events
- Flash Flooding and Damaging Winds in Massachusetts, July 25, 2023$10,000 · 50 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 25, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106067.